Skip to Navigation Skip to Search Skip to Content
Search All Centers

How Should Bad Headaches Be Treated If I Have PV and Take Aspirin?

Read Transcript Download/Print Transcript

Published on October 27, 2015

In this Ask the Expert segment featuring Dr. Kim-Hien T. Dao from OHSU Knight Cancer Institute, Angela wrote in with the question, “I have PV [polycythemia vera] and take aspirin and ruxolitinib (Jakafi).  What can I take for bad headaches?”  Dr. Dao discusses the importance of learning about the characteristics of the headaches and how treatment should be approached.

Featuring

Sponsors

Patient Empowerment Network

You might also like

Transcript | How Should Bad Headaches Be Treated If I Have PV and Take Aspirin?

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That's how you’ll get care that's most appropriate for you.

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.

Andrew Schorr:

Here's a question we got from Angela.  Angela writes in and says, “I have PV and take aspirin and ruxolitinib, or Jakafi.  What can I take for bad headaches?”  

Dr. Dao:

Yes.  And I think that the characteristics of the headaches are important to understand.  So I think getting a history of frequency, intensity, time of day, but also, you know, making sure these patients who get their phlebotomy or blood check every three months are not in between having very high hematocrit.  So those are all important historical information that I would have to gather to manage this. 

But I think, you know, if we—if it's headaches due to—if we rule out dehydration, the common cause as being common, rule out dehydration and other causes and it's just intermittent headache not explained by high hematocrit, then I think ibuprofen works really well.  It should be cleared by the hematologist to make sure that it's safe, but I think that drug works really well for headaches.  And then you escalate to therapy if you need to, but I think that would be a first-line treatment. 

 

Andrew Schorr:

Okay.  And people can get migraines.  Anybody can get those, right? 

Dr. Dao: 

Correct.  Yes.  And so that's another possibility in that mix, that maybe these are migraines, and there are different alternate therapies for that. 

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.

You might also like